Alert archive / Texas / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 239, NWS Midland/Odessa, TX

August 21, 2015Andrews County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Aug 21, 2015, 9:34 PM CDT for Andrews County, Texas. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 21, 2015, 9:34 PM CDT (02:34 UTC)
Expired
Aug 21, 2015, 10:30 PM CDT
In force
56 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Andrews County, TX

The radar

The Midland/Odessa radar (KMAF), 78 km from the middle of the area, began a volume at 02:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 2.6 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2015-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 665 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2015-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
665 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
2523 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

544 
WUUS54 KMAF 220234
SVRMAF
TXC003-220330-
/O.NEW.KMAF.SV.W.0239.150822T0234Z-150822T0330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
934 PM CDT FRI AUG 21 2015

THE NATIONAL WEATHER SERVICE IN MIDLAND  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN ANDREWS COUNTY IN WESTERN TEXAS...

* UNTIL 1030 PM CDT

* AT 933 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES EAST OF
  NADINE...OR 12 MILES SOUTHEAST OF HOBBS...MOVING SOUTHEAST AT 30
  MPH. STRONG WINDS WERE ADVANCING WELL AHEAD OF THESE STORMS.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  ANDREWS...FRANKEL CITY...ANDREWS COUNTY AIRPORT AND FLOREY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3252 10306 3252 10262 3228 10246 3209 10294
TIME...MOT...LOC 0233Z 330DEG 25KT 3264 10296 

HAIL...<.75IN
WIND...60MPH
 
$$

05
2 follow-up statements
708 
WWUS54 KMAF 220303
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1003 PM CDT FRI AUG 21 2015

TXC003-220330-
/O.CON.KMAF.SV.W.0239.000000T0000Z-150822T0330Z/
ANDREWS TX-
1003 PM CDT FRI AUG 21 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT
FOR WESTERN ANDREWS COUNTY...

AT 1002 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 12 MILES SOUTHEAST
OF NADINE...OR 18 MILES SOUTHEAST OF HOBBS...MOVING SOUTHEAST AT 15
MPH. STRONG WINDS WERE BLOWING OUT IN ADVANCE OF THIS STORM INTO
NORTHWEST ANDREWS COUNTY.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
ANDREWS...FRANKEL CITY...ANDREWS COUNTY AIRPORT AND FLOREY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3252 10306 3252 10262 3228 10246 3209 10294
TIME...MOT...LOC 0302Z 318DEG 13KT 3253 10293 

HAIL...<.75IN
WIND...60MPH
 
$$

05
306 
WWUS54 KMAF 220333
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1033 PM CDT FRI AUG 21 2015

TXC003-220343-
/O.EXP.KMAF.SV.W.0239.000000T0000Z-150822T0330Z/
ANDREWS TX-
1033 PM CDT FRI AUG 21 2015

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN ANDREWS COUNTY HAS
EXPIRED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE.  HOWEVER GUSTY
WINDS ARE STILL POSSIBLE.

LAT...LON 3252 10306 3252 10262 3228 10246 3209 10294
TIME...MOT...LOC 0331Z 330DEG 25KT 3253 10293 

$$

05

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 8:58 PM CDT, 36 minutes earlier.

Area forecast discussion, Aug 21, 8:58 PM CDT, 36 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Midland/Odessa TX
858 PM CDT FRI AUG 21 2015

.UPDATE...
Increasing chance of thunderstorms over the Permian Basin,
particularly northwestern parts.

&&

.DISCUSSION...
By mid-evening, a complex of thunderstorms was pushing out of
southeast New Mexico and the southern plains into the northern
Permian Basin. Some of these storms have produced damaging wind
gusts. Moderate instability and shear exist in advance of this
system as it pushes southeast ahead of a weak shortwave. Aided by
mid-evening low level jet, storms should be sustained through late
evening and possibly beyond midnight.

&&

.PREV DISCUSSION... /issued 548 PM CDT FRI AUG 21 2015/

DISCUSSION...

The latest Aviation Discussion is included below.

AVIATION...

Will carry VFR conditions at all area terminals, for the most part.
Thunderstorms will be possible overnight, but probabilities are not
very high for any given location.  For now, will include TSRA at
KFST, and update accordingly at the rest of the terminals.  Gusty
winds of 30 to 40kt will be possible with any storms.

PREV DISCUSSION... /issued 242 PM CDT FRI AUG 21 2015/

Current satellite shows cumulus forming in the Davis Mountains but
the radar shows there is little vertical development at this time.
Continued surface heating will cause isolated to widely scattered
TS to form later this afternoon and evening with perhaps some
isolated storms developing along a weak surface trough in
southeastern New Mexico. Models are showing a convective complex
rolling south out of the panhandle and south plains tonight which
may affect the northern Permian Basin before dissipating,
therefore have the highest PoPs tonight from the Davis Mountains
north into southeast New Mexico and east towards Snyder with lower
Pops to the south and east.

An upper ridge will begin to reassert itself tomorrow with highs
near 100 for most locations. Fortunately we are beginning to get
into that time of year when amplifying ridges to our west dislodge
cooler air from the north and send a cold front our way and that
will happen Sunday into Monday with cooler temperatures expected
as well as an increase in rain chances, especially along the
frontal boundary. Then, in a manner often seen during the past
month, the upper ridge will drift slight east ending rain chances
by the middle of next week and sending highs back above normal for
the latter half of the forecast period.

Hennig

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX                  73  99  75  94  /  30  10  10  20
CARLSBAD NM                    72 101  72  89  /  30  20  30  40
DRYDEN TX                      74 101  75  96  /  10  10  10  10
FORT STOCKTON TX               74 100  74  95  /  10  20  20  20
GUADALUPE PASS TX              69  92  69  83  /  30  20  30  40
HOBBS NM                       70  98  71  88  /  30  20  30  40
MARFA TX                       65  90  64  87  /  30  30  30  30
MIDLAND INTL AIRPORT TX        74 100  74  96  /  30  10  10  20
ODESSA TX                      74 100  75  95  /  20  10  20  20
WINK TX                        75 103  76  98  /  20  20  20  30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

05
Hazardous weather outlook, Aug 21, 2:58 PM CDT, 6 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
258 PM CDT FRI AUG 21 2015

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-222000-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
258 PM CDT FRI AUG 21 2015 /158 PM MDT FRI AUG 21 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
THROUGH THE EVENING HOURS OVER THE DAVIS MOUNTAINS SOUTH ACROSS
THE MARFA PLATEAU. ADDITIONAL THUNDERSTORMS MAY DEVELOP LATE THIS
AFTERNOON AND THIS EVENING FROM THE SOUTHEASTERN NEW MEXICAN
PLAINS EAST ACROSS THE NORTHERN PERMIAN BASIN. THE POTENTIAL IS
THERE FOR ANY THUNDERSTORM TO PRODUCE WIND GUSTS NEAR 50 MPH AND
SMALL HAIL. BRIEF HEAVY RAIN AND FREQUENT CLOUD-TO-GROUND
LIGHTNING WILL ACCOMPANY ANY THUNDERSTORM.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED TO SCATTERED THUNDERSTORMS WILL REMAIN IN THE FORECAST
THIS WEEKEND. ON SATURDAY...THE BEST CHANCES FOR THUNDERSTORMS
WILL BE FROM THE MARFA PLATEAU NORTH ACROSS THE DAVIS AND
GUADALUPE MOUNTAINS AND ACROSS MUCH OF SOUTHEASTERN NEW MEXICO.
THUNDERSTORM CHANCES EXPAND EASTWARD ON SUNDAY...OVER MUCH OF
WEST TEXAS AND SOUTHEASTERN NEW MEXICO. GUSTY WINDS...BRIEF HEAVY
RAIN...AND FREQUENT CLOUD-TO-GROUND LIGHTNING WILL ACCOMPANY
THIS ACTIVITY.

THOSE WITH OUTDOOR PLANS THIS WEEKEND SHOULD KEEP AN EYE TO THE
SKY AND KEEP TABS ON CHANGING WEATHER CONDITIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Aug 21, 4:47 PM CDT, 4 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
447 PM CDT FRI AUG 21 2015

TXZ075-081-212245-
BIG BEND AREA-PECOS-
447 PM CDT FRI AUG 21 2015

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL BREWSTER AND SOUTH
CENTRAL PECOS COUNTIES...

AT 446 PM CDT...A STRONG THUNDERSTORM WAS 15 MILES SOUTH OF
BELDING...OR 22 MILES SOUTH OF FORT STOCKTON...MOVING SOUTHEAST AT 20
MPH.

WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE... SIERRA MADERA AND PORTIONS OF HIGHWAY
385...18 TO 25 MILES SOUTH OF FORT STOCKTON.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3061 10306 3067 10288 3042 10269 3032 10280
      3027 10296
TIME...MOT...LOC 2146Z 334DEG 16KT 3057 10295

67
Special weather statement, Aug 21, 7:42 PM CDT, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
742 PM CDT FRI AUG 21 2015

TXZ081-220145-
BIG BEND AREA-
742 PM CDT FRI AUG 21 2015

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN BREWSTER COUNTY...

AT 741 PM CDT...A STRONG THUNDERSTORM WAS 8 MILES SOUTH OF
MARATHON...MOVING SOUTHWEST AT 10 MPH.

WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN BIG
BEND AREA COUNTY.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 2996 10337 3016 10333 3015 10319 2996 10305
TIME...MOT...LOC 0041Z 025DEG 6KT 3010 10324

67
Local storm report, Aug 21, 7:50 PM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
750 PM CDT FRI AUG 21 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     TSTM WND GST     2 SW TATUM              33.23N 103.34W
08/21/2015  M61 MPH          LEA                NM   MESONET

&&

ANDREW.ARNOLD

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 7:42 PM CDTSpecial Weather StatementMAFBrewster63 min
Aug 21, 9:10 PM CDTSevere Thunderstorm WarningMAFGaines65 min
Aug 22, 4:12 PM CDTSpecial Weather StatementMAFPecos33 min
Aug 22, 4:39 PM CDTAreal Flood AdvisoryMAFJeff Davis3 hr
Aug 22, 4:43 PM CDTSpecial Weather StatementMAFJeff Davis62 min
Aug 22, 4:45 PM CDTSpecial Weather StatementMAFBrewster60 min
Aug 22, 6:21 PM CDTAreal Flood AdvisoryMAFBrewster3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.